Skip to content
Includes Expert Content
Thank you
avatar
MBallot posted:
Churchill's 'black dog' was creeping up to me (I am/was getting depressed), and I felt very sorry for myself for having a left leg with a constant burning sensation almost 5 months after my Wallenberg stroke, wanting to know when will it end ... if ever.
After reading all the inputs I realised I have much to be grateful for. I was barely in hospital and they started with the blood-thinners (Clexane). I could walk after 10 days and I was able to return to work after 2 months. The rest of the symptoms lasted less than a week.
It would seem that the doctors here in South Africa are still very good if you are lucky enough to afford a private hospital.
Reading this will really help me with information to fight the 'black dog'. I will be more patient with my lack of stamina and will be more grateful for how quickly I was able to recover.

Still I would be grateful if any-one can tell me about this burning sensation in my leg, will it go away, must I visit the doctor for medicine?

Currently only on aspirin and would like to keep it that way. (Cholesterol is 3.9)

Thank you all for your inputs
Reply
 
avatar
Richard C Senelick, MD responded:
It has been a long time since I have heard anyone use the "Black Dog" metaphor for depression. I hope you are winning that battle, but if not, seek help. Depression is common after stroke and is best treated by a combination of talk therapy and medication.

Burning pain and supersensitivity occurs after many strokes. I know you only want to take aspirin, but there are a number of medications that can help. Some of them are antidpressants and you may get some additional benefit. I do not know the names of the medications in South Africa. The names in the USA are: amitryptyline, nortrytyline, gabapentin and Lyrica for starters.We usually start with a very low dose of one medication and slowly increase it. If it does not work, then we can try another. The pain may not totally go away, but the goal is to get it reduced the point where it is just a nuisance.

Good Luck.
After your stroke you may be experiencing a new normal, but remember what George Eliot said- It is never too late to be what you might have been. You still can achieve new goals.
 
avatar
MBallot responded:
Thank you,

After writing this I contacted the neurologist. He prescribed Trepiline (Amitriptyline HCl), he says I should try a for 2-4 weeks. If it does not work I we will try Lyrica. I hope it helps. At first I thought I will 'wait it out', but I am afraid it was 'getting to me'.

Thanks for your reply.
 
avatar
Richard C Senelick, MD replied to MBallot's response:
So glad you acted on the advice and received prompt help. I hope it gives you some relief.
After your stroke you may be experiencing a new normal, but remember what George Eliot said- It is never too late to be what you might have been. You still can achieve new goals.


Featuring Experts

Richard C. Senelick M.D. is a physician specializing in both neurology and the subspecialty of neurorehabilitation. He did his undergraduate and medic...More

Helpful Tips

Assistance with Expensive MedicationsExpert
I have had many patients whose pocket book is stretched by taking many expensive medications. One of the most useful Internet sites is ... More
Was this Helpful?
10 of 16 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.